by Jeffrey T. Kirchner, DO, AAHIVS, AAHIVM Chief Medical Officer
August 20, 2019
Said El Zein S et al. Alopecia After Switch to Tenofovir Alafenamide in 6 African American Women. Open Forum Infect Dis. 2019 Jun 6;6(7). doi: 10.1093/ofid/ofz278.
e-Collection 2019 Jul.
Alopecia due to antiretroviral agents is an uncommon side-effect of these drugs but has been reported for many years. Specific classes of drugs that have been implicated include protease inhibitors, non-nucleoside reverse transcriptase inhibitors, and nucelos(t)ide reverse transcriptase inhibitors. This paper includes a series of six case reports of alopecia in African American women from a large HIV clinical program in Detroit, Michigan. All six developed focal hair loss of the scalp after being switched from TDF to TAF-containing regimens. The time-to-onset of hair loss after starting TAF ranged from 2 months to 1 year. All the women had undetectable viral loads and CD4 T-cell counts of > 500 cells/µL. In addition, all underwent extensive lab testing including metabolic panels, thyroid function, and STD screening to rule out other possible causes for their alopecia. Detailed patient histories were taken to rule out psychological stressors, severe caloric restriction, or the use of new hair products. None of these women were concurrently started on any other new medications. Five of the patients were switched to abacavir/lamivudine regimens and one to dolutegravir/rilpivirine. All but one of the women noticed return of hair growth within one to five months after stopping TAF.
These are the first case-reports in the literature of hair loss associated with tenofovir alafenamide. The mechanism of action is not clear but may be related to inhibition of mitochondrial polymerase gamma and the induction of premature aging phenotypes. Although uncommon, alopecia can certainly affect the quality of life of our patients and cause psychological distress for them. I recall seeing this with indinavir many years ago then later in a few patients on atazanavir. Initially I was skeptical until I began seeing case reports and speaking with colleagues about this problem. Other causes of hair loss should be ruled-out as was done with women described above. Patient complaints regarding any potential medication side-effects should always be taken seriously as they definitely impact ART adherence.
View archived Clinical Research Update entries here.